Alert archive / New York / Special Weather Statements in 2022
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at May 21, 2022, 11:31 PM EDT for Lewis County, New York. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2022, 11:31 PM EDT (03:31 UTC)
- Expired
- May 22, 2022, 12:00 AM EDT
- In force
- 29 min
- Issued by
- NWS Buffalo, NY
- Hail
- 0.00 in
- Wind
- 40
County Lewis County, NY
The radar
The Ft Drum radar (KTYX), 18 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 3.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2744 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1677 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.4
The text
As transmitted.
093
WWUS81 KBUF 220331
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
1131 PM EDT Sat May 21 2022
NYZ007-008-220400-
Jefferson NY-Lewis NY-
1131 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of southeastern
Jefferson and Lewis Counties through MIDNIGHT EDT...
At 1131 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of West Carthage, or 15 miles southeast of Fort Drum,
moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fort Drum, Carthage, Lowville, West Carthage, Herrings, Barnes
Corners, Whetstone Gulf State Park, Denmark, New Bremen, Watson,
Martinsburg, Copenhagen, Harrisville, Croghan, Castorland, Deferiet,
East Rodman, Bellwood, Rector and Rutland Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4362 7569 4385 7592 4425 7551 4410 7517
4375 7513
TIME...MOT...LOC 0331Z 221DEG 47KT 4386 7562
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
HSKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 21, 11:11 PM EDT, 20 minutes earlier.
Area forecast discussion, May 21, 11:11 PM EDT, 20 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1111 PM EDT Sat May 21 2022 .SYNOPSIS... A slow moving cold front will move across the area through Sunday, bringing showers and some thunderstorms. Expansive high pressure will support fair weather with cooler more comfortable conditions Monday and Tuesday. && .NEAR TERM /THROUGH SUNDAY/... A convectively driven shortwave across eastern Lake Ontario will continue to move east. This is supporting thunderstorms, but has been weakening gradually after nightfall. Otherwise, there's an area of steady rainfall across Western New York. Model guidance suggests this area will weaken during the next couple hours, with perhaps a break in the showers by late tonight. Sunday will be rather unsettled throughout all of our forecast area...as the stalled out cold front to the west will finally push through the region from west to east with fairly widespread showers and possible thunderstorms. SPC has pushed the risk for severe thunderstorms to the east due to the faster timing of the cold front. A few strong storm's can't be ruled out east of Lake Ontario, but it appears the front will move through too early for diurnal instability to develop. Temps will tumble post-frontal into the mid 50s to lower 60s western NY and into the 60s Genesee valley eastward. Some models continue to suggest that the front will be more anabatic in nature...which would favor more areas of just rain rather than showers and storms, especially western NY. In either case looks like quite a different day compared to the summertime heat and humidity of today. Looking likely that the bulk of the day will not be favorable for outdoor activities. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... Cooler and drier, a few showers will linger east of Lake Ontario Sunday night but overall a fantastic start to the work week is on tap. Sfc high to our west will advance east passing by to our north on Monday then off into the Canadian Maritimes on Tuesday. Below normal highs expected Monday with low to mid 60s. With the departing sfc high Tuesday, developing east to southeast flow will promote a warm up into the 70s. One thing to keep an eye on will be overnight lows Monday night...light winds and clear skies will 'likely' promote good radiational cooling. The typical colder spots across the S. Tier and east of Lake Ontario will potentially have to deal with some frost. For now...will keep an eye on this potential. Tuesday night...deepening low advancing out of Oklahoma and its warm front extending east will bring low end chances for a few showers. Otherwise...most locations will 'likely' see dry conditions overnight. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Unsettled weather returns for the majority of the long term portion of the forecast. Wednesday into Thursday, a mid level ridge and surface high pressure will slide eastward from New England and into the Northern Atlantic. Meanwhile, a southern stream longwave trough digging across the central Plains will slowly phase with a lower amplitude northern stream trough, eventually forming a mid level closed low. The associated surface low will deepen as it tracks northeast from the Midwest across the Great Lakes region. This system will ultimately bring a prolonged period of wet weather, with several shortwaves rounding the base of the main trough as an attendant warm front lifts through the region from the south, before slowly pushing a cold front through the area from the west to close out the week. In terms of more sensible weather, shower chances will increase from west to east through the day Wednesday and into Wednesday evening as one of the aforementioned shortwaves ejects northeast out ahead of the approaching warm front. Shower activity will remain elevated through Friday afternoon, with diurnal cycling generally expanding coverage and introducing chances for a few thunderstorms in the afternoon hours each day. Likewise, some breaks in the precip and lower tstorm chances will be more common during the nighttime hours. Western portions of the CWA will overall maintain higher shower chances through the period in closer proximity to the track of the shortwaves and the approaching cold front off to the west. The main cold front will finally push through the region on Friday, with the area slowly drying out from west to east by Friday night. Saturday then looks to be mainly dry with clearing skies as a broad upper level ridge builds in from the west. && .AVIATION /03Z SUNDAY THROUGH THURSDAY/... Increasing low moisture will result in developing MVFR cigs outside of the storms later tonight, with widespread IFR/MVFR cigs with the cold front Sunday morning. The front will also bring additional showers and possibly a thunderstorm. Conditions will gradually improve Sunday afternoon. Outlook... Sunday night...Mainly VFR. Monday and Tuesday...Mainly VFR. Wednesday...Mainly VFR with a chance of showers. Thursday...MVFR to VFR. Showers and thunderstorms likely. && .MARINE... The slow progression of a cold front through the Lower Great Lakes overnight will weaken the sfc pressure and allow winds and waves to generally subside. As the front pushes east of the region on Sunday and high pressure builds in from the Upper Great Lakes...freshening winds and become westerly. This will lead to choppy conditions on the eastern half of Lake Ontario...but again...conditions for small craft advisories are not expected to be met. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Apffel/JLA/RSH NEAR TERM...Apffel/JLA/RSH SHORT TERM...AR LONG TERM...PP AVIATION...Apffel/JLA/RSH MARINE...Apffel/JLA/RSH
Hazardous weather outlook, May 21, 11:05 PM EDT, 26 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 1105 PM EDT Sat May 21 2022 NYZ001>004-006>008-010>014-019>021-085-230315- Niagara-Orleans-Monroe-Wayne-Oswego-Jefferson-Lewis-Northern Erie- Genesee-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 1105 PM EDT Sat May 21 2022 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ005-230315- Northern Cayuga- 1105 PM EDT Sat May 21 2022 ...SEVERE THUNDERSTORM WATCH 259 IN EFFECT UNTIL 1 AM EDT SUNDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-230315- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1105 PM EDT Sat May 21 2022 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, May 21, 9:54 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
954 PM EDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM MARINE TSTM WIND OLCOTT 43.34N 78.71W
05/21/2022 M46 MPH NIAGARA NY C-MAN STATION
&&Local storm report, May 21, 10:12 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1012 PM EDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL 1 N ONTARIO 43.24N 77.28W
05/21/2022 E0.50 INCH WAYNE NY BROADCAST MEDIA
&&Special weather statement, May 21, 10:42 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1042 PM EDT Sat May 21 2022
NYZ006-007-220315-
Jefferson NY-Oswego NY-
1042 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of south central
Jefferson and central Oswego Counties through 1115 PM EDT...
At 1041 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nine Mile Point, or 7 miles east of Oswego, moving northeast at 55
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oswego, Fulton, Sandy Island Beach State Park, Pulaski, Selkirk
Shores State Park, Mexico Point State Park, Nine Mile Point,
Southwick Beach State Park, Battle Island State Park, Hastings,
Scriba, Volney, Richland, Palermo, New Haven, Minetto, Mexico,
Williamstown, Orwell and Sandy Creek.
This includes Interstate 81 between exits 33 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4348 7581 4338 7586 4327 7651 4352 7647
4356 7643 4357 7636 4356 7631 4357 7628
4369 7626 4373 7628 4386 7616 4347 7576
TIME...MOT...LOC 0241Z 233DEG 49KT 4346 7635
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HSKLocal storm report, May 21, 10:43 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1043 PM EDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM TSTM WND DMG JAMESTOWN 42.10N 79.24W
05/21/2022 CHAUTAUQUA NY 911 CALL CENTER
TREE DOWN.
&&Local storm report, May 21, 11:31 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1131 PM EDT SAT MAY 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM MARINE TSTM WIND 1 NW OSWEGO 43.47N 76.51W
05/21/2022 M41 MPH LOZ044 NY COAST GUARD
CORRECTS PREVIOUS MARINE TSTM WIND REPORT
FROM 1 NW OSWEGO. CORRECTS PREVIOUS MARINE
TSTM WIND REPORT FROM 1 NW OSWEGO.
&&Special weather statement, May 21, 11:31 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1131 PM EDT Sat May 21 2022
NYZ007-008-220400-
Jefferson NY-Lewis NY-
1131 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of southeastern
Jefferson and Lewis Counties through MIDNIGHT EDT...
At 1131 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of West Carthage, or 15 miles southeast of Fort Drum,
moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fort Drum, Carthage, Lowville, West Carthage, Herrings, Barnes
Corners, Whetstone Gulf State Park, Denmark, New Bremen, Watson,
Martinsburg, Copenhagen, Harrisville, Croghan, Castorland, Deferiet,
East Rodman, Bellwood, Rector and Rutland Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4362 7569 4385 7592 4425 7551 4410 7517
4375 7513
TIME...MOT...LOC 0331Z 221DEG 47KT 4386 7562
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HSKThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:16 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua, Erie | 74 min |
| May 21, 8:25 PM EDT | Flash Flood Warning | BUF | Chautauqua | 4 hr |
| May 21, 8:31 PM EDT | Special Weather Statement | BUF | Genesee, Monroe, Orleans | 29 min |
| May 21, 8:53 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Livingston, Monroe, Ontario, Wayne, Wyoming | 55 min |
| May 21, 9:10 PM EDT | Special Marine Warning | BUF | 95 min | |
| May 21, 9:21 PM EDT | Special Marine Warning | BUF | 36 min | |
| May 21, 9:46 PM EDT | Severe Thunderstorm Warning | BUF | Monroe, Ontario, Wayne | 30 min |
| May 21, 9:53 PM EDT | Special Marine Warning | BUF | 100 min | |
| May 21, 10:42 PM EDT | Special Weather Statement | BUF | Oswego | 33 min |
| May 22, 1:22 PM EDT | Small Craft Advisory | BUF | 7 hr |
Nearby
Special Weather Statements in New York, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.